Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 375, NWS St. Louis, MO

September 26, 2023Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 26, 2023, 9:35 PM CDT for Franklin County, Missouri. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2023, 9:35 PM CDT (02:35 UTC)
Expired
Sep 26, 2023, 9:57 PM CDT
In force
22 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 9:40 PM CDTHAIL 1Union, MOReport relayed by KMOV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS53 KLSX 270235
SVRLSX
MOC071-270315-
/O.NEW.KLSX.SV.W.0375.230927T0235Z-230927T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
935 PM CDT Tue Sep 26 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Franklin County in east central Missouri...

* Until 1015 PM CDT.

* At 935 PM CDT, a severe thunderstorm was located over Union, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Union, Pacific, Gray Summit, Villa Ridge, Robertsville, Catawissa,
  and Moselle.

This includes Interstate 44 in Missouri between exits 242 and 257.
 
This also includes Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3842 9110 3852 9108 3849 9074 3842 9074
      3831 9076
TIME...MOT...LOC 0235Z 284DEG 26KT 3846 9103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
1 follow-up statement
239 
WWUS53 KLSX 270257
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
957 PM CDT Tue Sep 26 2023

MOC071-270307-
/O.CAN.KLSX.SV.W.0375.000000T0000Z-230927T0315Z/
Franklin MO-
957 PM CDT Tue Sep 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY
IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

LAT...LON 3842 9110 3852 9108 3849 9074 3842 9074
      3831 9076
TIME...MOT...LOC 0256Z 284DEG 26KT 3842 9083 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 6:51 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 26, 6:51 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 PM CDT Tue Sep 26 2023

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 228 PM CDT Tue Sep 26 2023

Key Messages:

1) Low chances (20 to 30%) for thunderstorms exist this afternoon
across mainly southwest and west-central Illinois, with a few
possible (20%) across the Ozarks as well.

2) Thunderstorms are more likely (50 to 60%) overnight tonight, with
best chances along the I-70 corridor and points south. Severe storms
are not likely.

3) A few showers may linger across parts of the area tomorrow and
Thursday, but a prolonged period of above normal temperatures and
dry weather can be expected through at least early next week and
possibly beyond.

The primary item of interest today and tomorrow continues to be the
potential for scattered showers and thunderstorms, along with at
least a limited chance for a strong storm or two.

The primary driver of this is a wound-up low pressure system slowly
moving southeastward through the upper Mississippi Valley region,
along with a weak cold front draped near or slightly south of the I-
70 corridor. While atmospheric moisture is somewhat lacking across
the area with dewpoints generally in the 50s and high LCLs (5 to 6kt
ft), strong heating along the stalled boundary has generated roughly
1000 to 1500 J/kg of MLCAPE, and weak convection has already begun
to develop just to our southeast across southern Illinois, and also
to our northeast in closer proximity to the surface low. As the
afternoon progresses, a few additional showers and thunderstorms may
develop in adjacent areas farther west, particularly in parts of
Illinois and the Ozarks, but stronger convective inhibition in these
areas will limit the overall coverage. This activity is not likely
to be particularly strong, but with steep low level lase rates and
around 25 to 30 kt of effective shear present, we can't rule out a
few small hail stones and gusty winds.

Later this evening and overnight, a narrow low level jet will
strengthen and provide some additional convergence along the stalled
surface boundary. This narrow corridor of enhanced forcing appears
increasingly likely to generate a round of elevated nocturnal
convection, although there remains some non-trivial spread among
high resolution guidance regarding exactly when and where this will
occur. Current guidance favors the I-70 corridor and points slightly
farther south for the bulk of this activity, which includes the
Columbia, Jefferson City and St. Louis metro areas. Wherever these
storms develop, bursts of heavy rain will be possible within
convective cores, and especially where storms move across the same
areas thanks to storm motions roughly parallel to the initiating
boundary. Meanwhile, MUCAPE values of between 500-1000 J/kg, along
with continued effective shear of around 30 kt will support
instances of mainly small hail and occasional gusty winds. In any
case, the potential for strong or severe storms appears to be
limited overall.

This activity is expected to gradually wane and move east of the
area by daybreak tomorrow, but a few showers and weak thunderstorms
may linger across mainly southern Illinois through the remainder of
the day. This is because the surface boundary is not expected to
progress south and out of the area very quickly tomorrow and
Wednesday, maintaining an area of modest surface convergence and
pooled moisture. Otherwise, expect temperatures to remain slightly
above seasonal averages in spite of the weak front, with highs
likely climbing to near 80 degrees.

BRC

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 228 PM CDT Tue Sep 26 2023

LONG TERM (Thursday onward)

The primary story Thursday onward will be the development of an
extended period of above normal temperatures, along with a near
total lack of appreciable rain chances through at least early next
week.

Early in the day Thursday, the remnant surface boundary (by then
likely a poorly defined stationary front) will likely still be
lingering somewhere across the southern half of Missouri and
southern Illinois. As such, a few stray showers can't be ruled out
early in the day, and possibly into the afternoon. Chances for rain
will be low, though, and precipitation amounts are very unlikely.

In spite of these meager rain chances, Thursday will likely be
the last opportunity to see ANY rainfall until sometime in the
middle of next week, and possibly even beyond. This is because a
highly amplified longwave ridge is expected to build across the
Mississippi Valley beginning Thursday, and will remain in place
for several days. Meanwhile, a weak upper trough and frontal
boundary are likely to undercut this ridge throughout this period,
locking appreciable moisture along the Gulf Coast. Between the
building ridge and associated subsidence, and the lack of
meaningful moisture return, high confidence exists that above
normal temperatures and dry conditions will be observed throughout
the weekend and into early next week.

As for just HOW warm and dry, ensemble mean 850 temperatures in the
NAEFS and ECMWF climb to near or even slightly higher than the 90th
percentile Thursday and remain there through the middle of next
week. Meanwhile, NBM forecast spreads remain narrow through early
next week, with means generally 5 to 10 degrees above daily
averages. This equates to temperatures well into the 80s, with a few
spots potentially reaching near 90s degrees over the weekend.
Meanwhile, ensemble mean PWATS fall below 1 inch for most of the
area, which is slightly below average for this time of year.
Ensemble members are also almost unanimously dry through early
next week...and a majority remain dry well into the end of the
week as well.

All of this adds up to a high confidence forecast for an
extended period of warmth and a lack of rain, and the persistence of
drought conditions in many areas.

BRC

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 629 PM CDT Tue Sep 26 2023

Scattered thunderstorms will continue to be in the vicinity of the
St. Louis area terminals through at least 01Z. There may be a
brief lull in the activity during the mid evening before
additional showers and thunderstorms develop over mid Missouri
affecting COU/JEF by 04Z and STL/SUS/CPS by 06Z. The heavier
showers and thunderstorms will cause brief MVFR/possible IFR
ceilings and visibilities in brief downpours. Otherwise expect
light winds outside of thunderstorms.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 26, 7:55 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
755 PM CDT Tue Sep 26 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
755 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms the rest of the night. A few
strong thunderstorms capable producing hail and gusty winds remain
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of isolated thunderstorms mainly across
southeastern Missouri and southwestern Illinois Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

In the hours before

Local storm report, Sep 26, 8:50 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
850 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     Hail             2 SW Flint Hill         38.84N 90.89W
09/26/2023  E1.00 inch       St. Charles        MO   Trained Spotter

            2 Miles NW of Wentzville city center.

&&

Britt
Local storm report, Sep 26, 8:53 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
853 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Hail             3 E Foristell           38.81N 90.91W
09/26/2023  M1.50 inch       St. Charles        MO   Trained Spotter

            Trained spotter reported ping pong ball
            sized hail halfway between Foristell and
            Wentzville.

&&

Carney
Local storm report, Sep 26, 9:06 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
906 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Hail             Dutzow                  38.61N 90.99W
09/26/2023  E0.88 inch       Warren             MO   Trained Spotter

&&

Britt
Local storm report, Sep 26, 9:07 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
907 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Hail             1 SSE Saint Paul        38.84N 90.73W
09/26/2023  M0.88 inch       St. Charles        MO   Trained Spotter

&&

Britt
Local storm report, Sep 26, 9:12 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
912 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Hail             1 E Washington          38.55N 90.99W
09/26/2023  M1.00 inch       Franklin           MO   Trained Spotter

&&

Carney
Local storm report, Sep 26, 9:26 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
926 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     Hail             Pacific                 38.48N 90.75W
09/26/2023  E1.00 inch       Franklin           MO   Trained Spotter

&&

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:17 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren43 min
Sep 26, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles19 min
Sep 26, 9:07 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren38 min
Sep 26, 9:38 PM CDTSevere Thunderstorm WarningLSXJefferson52 min
Sep 27, 12:31 AM CDTSevere Thunderstorm WarningLSXSaint Louis20 min
Sep 27, 2:42 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.